There are times when the brain doesn’t get enough blood or oxygen. These instances can lead to very serious effects. Cerebral hypoxia is the condition that can occur when the brain isn’t getting what it needs.
This condition can come about due to a host of issues. One of these is that there is a complication from anesthesia. It is imperative that anesthesiologists keep a close eye on patients who are under to ensure that they aren’t suffering from this condition.
Some of the signs of cerebral hypoxia aren’t easy to spot if you aren’t familiar with the condition. In fact, if a person is under anesthesia, it might be very difficult to spot unless the person’s vital signs are being closely monitored.
One thing that you have to remember is that some brain cells will start to die off as soon as five minutes after the loss of oxygen to the brain. Because of how fast this starts, severe brain damage can occur very quickly without oxygen and blood going to the brain.
Some of the signs that a person isn’t getting enough oxygen to the brain include passing out, being unresponsive, seeming inattentive or being uncoordinated. If there is reason to believe that the person might not be getting enough oxygen, emergency medical care is necessary.
Treating cerebral hypoxia takes intensive medical care. Breathing assistance, oxygen therapy and heartbeat control might all be necessary. Oftentimes, these patients will need to be placed in the intensive care unit while the cause of the condition is determined and the person is being treated.
Source: MedlinePlus, “Cerebral hypoxia,” accessed April 27, 2018